Our 3 year old XXXXX XXXXX has had an ongoing skin infection. He has been treated so far as if it were a bacterial based. So far he has not improved, and gotten somewhat worse to include bumps similiar to blocked pores. He has continued itching, also irration around his muzzle and ears, and in his under arms and his underside; also his backside. He has also developed areas of fir loss on his sides. My concern is if this skin infection is more yeast based.
Breed: XXXX XXXXXXXGender: MaleAge: Adult (1-6 years old)Topic: Please refer to questionWhat have you tried so far?: as of oct trimeprayine 2mg,cefpodoxime 100mg, neopolybac hcol 3.5mg
nov douxo seba sham. refil cef and tri 1wk start atopica 25 mg
feb up atopica to 50 mg add universal med sham
and chlorphemeamine 4mg
Hi there --
Welcome to Just Answer.
Has there been a skin scraping for underlying mites? Any allergy testing or effects while on Atopica or chlorphenramine? or cultures of the skin?
Has there been any improvement at times -- then gets worse?
Thank you. Yes as far as the skin scrapping. for mange that was neg. There has been no allergy testing to date. Briefly when steriods were used there was improvement. Since his problem has gotten worse as I decsribed in the inital question
Ok -- the response to testing and lack of demodex mites means this may well be allergy related. My next step would be to address the allergies with testing (if possible) then consider food elimination diets, avoidance (of some allaergens this is possible) and consideration of hyposensitization (which is sucessful in about 80% of allergy cases to reduce medications) .
This could be related to yeast -- but typically yeast is secondary to another issue --
Skin tends to be affected in layers -- often with allergies or demodex mites as an underlying factor - then bacteria and then yeast start overgrowing and causing problems.
He is on a hypo allergic diet hills rx alos he is on atopica 50mg and universal med sham.
The bacteria and yeast infections can also be triggered by strong immunosupressive medications (steroids and Atopica) .
would you feel that we should see about changing the atopica?
If this is not responding to this regimen -- I would either do allergy testing, or refer you to a dermatologist. A veterinary dermatology specialist would eb able to review the treatments in detail -- and give you the best options. This can either be done with a visit and consultation -- or with your vet by phone if you are not in close proximity.
Atopica is a very good allergy medication - but highly immunosupressive.
And the lack of immune response could eb part of the problem --
There is another concern as well -- and that is the clogged pores, and hair loss on the sides. Has there been any discussion on endocrine issues (hypothyroidism or cushings disease) .
Have thyroid levels been checked (as this is very simple) ?
He has proven fine as to throid levels . Also, i belive cushings is neg as he responded to the prednesion. We thank you Dr Hughes and we will be confering with our local Dr. If you wish we will gladly keep you informed.
If the response to pred was good -- I am surprised that the atopica has not had response --
That is why I am very curious as to what is going on underneath this infection.
Glad thyroid levels are good -- if they are even marginally low --- then supplementation is recommended. Or if TSH level is remotely high.
You are most welcome - often a combination of efforts are necessary -- it seems like the current protocols are good and treatment recommendations are correct. If no response, then allergy testing or referral is a good idea.